Virginia, 2021

Hail and Damaging Winds in Virginia, July 29, 2021

July 29, 2021 · NWS AKQ · 18 events in 4 counties and zones

Scattered severe thunderstorms associated with a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
$15,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 2:39 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 29, 2:39 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
339 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Low pressure will track by north of the local area tonight to be
followed by its trailing cold front during Fri. The front stalls
across the Carolinas by Saturday. Low pressure moves east along
the front Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 330 PM EDT Thursday...

Not quite sure how the convective scenario evolves this evening
given the continued conflicting model guidance. Warm front now N
of the FA...and weak lo pres is expected to move E across far
nrn VA and MD. WNW flow aloft can be a signal for strong/svr
convection. Certainly there is available heat/moisture
available here but the best svr wx parameters may be just N of
the FA. Svr watch now out for the lower MD ern shore through
01Z/30...and if necessary can be expanded S to include VA
counties. Tail of mid level S/W now exiting the higher terrain
NW of the FA. Highest confidence for ISOLD/SCT tstms right now
is mainly N of a WAL-XSA-LKU line through mid/late evening.
Wouldn't rule out ISOLD stms popping up further S...for now
keeping PoPs AOB 15% across srn/SE VA-NE NC. Any lingering pcpn
likely to dissipate after midnight/by late tonight as a cold
front enters the far NNW areas. Lows 70-75F.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 310 PM EDT Thursday...

The cold front progresses into/through srn/SE portions of the
FA Fri. Right now...SPC has MRGL along/S of the Albemarle
Sound...still will carry 20-30% far srn/SE VA across NE NC
before the frontal passage. Will be another hot/humid day (heat
indices topping out around 100F one last day in this stretch)
across srn/SE VA and NE NC (pre-frontal passage) while
drying/lowering dew points occurs over central/nrn portions.
Highs in the u80s-l90s.

Any lingering SHRAs/tstms Fri evening likely to diminish/end early.
Period of NNE winds (gusty at the coast) and cold/dry air advection
Fri night into Sat ends the recent period of high humidity heading
into the weekend. Low Fri night in the l60s N to around 70F far SE.

The front stalls across the Carolinas by Sat. Expecting mostly
sunny conditions N and partly sunny S and very comfy for the
last day of July. Highs in the l80s...u70s right along the
coast/beaches.

This time of year...hard to keep the dry/cooler wx here. Hi pres
shifts off the SE coast of New England Sat night leading to a
quick return of moisture from the SSW. A series of lo pres
systems forecast to moves along the stalled front (across NC).
Increasing PoPs to 50-70% (mainly SHRAs) for late Sat night
into Sun afternoon along w/ widespread clouds. Lows Sat night
mainly in the m-u60s. Highs Sun in the 70s to l80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday...

Unsettled wx conditions expected early/mid next week as trough aloft
amplifies through Great Lakes and OH/TN Valleys. Initially a frontal
boundary is forecast to push just offshore Sun night/Mon then due
to the trough digging in to the W of the FA...the front would likely
back WNW into the local area through mid week. The overall pattern
setting up is fairly typical for mid Summer (and fits an MJO forecast
of a transition from phase 6 to phases 8 and 1 - favoring BLO normal
temps and near-ABV normal pcpn) and usually leads to a few/several
days of high potential for SHRAs/tstms and psbl heavy rainfall.
Have capped PoPs at 50% through the period.

Nighttime lows through the period mainly from the m60s to around
70F. Highs Mon 80-85F. Highs Tue in the l80s. Highs Wed and Thu
in the l-m80s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 1245 PM EDT Thursday...

VFR conditions expected for the majority of the 18Z/29 TAF forecast
period. Convection is expected develop by late this afternoon
(after 19-21Z/29) w/ the highest prob being at SBY and RIC
through this evening. Local MVFR/IFR in heavy rain along w/
gusty winds due to any stms. SSW winds mainly BLO 10 kt.
ISOLD/SCT convection expected to wane overnight as a cold front
enters the FA from the NW. Additional stms are psbl Fri afternoon
across SE VA-NE NC as that cold front pushes SE...OTW VFR.

Generally VFR Fri night/Sat though NNE winds become gusty near
the coast. Lo pres tracking across NC Sun may result in IFR/MVFR
conditions and psbl SHRAs.

&&

.MARINE...
As of 320 PM EDT Thursday...

A cold front moves over the local waters late tonight into Friday.
Ahead of the front, winds are S/SW 10-15 kt, becoming SW 15-20 kt
late this evening into tonight. A Small Craft Advisory remains in
effect for the Chesapeake Bay, Lower James, and Currituck Sound from
8 PM through most of the night. As the cold front moves through late
tonight through Fri morning, winds shift to NW/N 10-15 kt, remaining
N 10-15 kt through Fri night. Winds may approach SCA criteria with
the CAA surge late Fri night into early Sat, but for now, expect
winds to remain around 15 kt. Winds switch from NE 5-10 kt to SE Sat
into Sat night, remaining SE 10-15 kt through Sun. Another cold
front comes through Sun night with winds shifting back to N Mon.

Waves of 1-2 ft and seas of 2-3 ft build to 2-3 ft and 3-4 ft
respectively overnight before subsiding back to 1-2 ft and 2-3 ft by
Fri afternoon through early next week. Seas may approach or briefly
touch 5 ft tonight, but confidence is too low to issue a SCA at this
time.

Moderate rips expected Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 8 PM this evening to 7 AM EDT Friday
     for ANZ631>634-638.
     Small Craft Advisory from 8 PM this evening to 4 AM EDT Friday
     for ANZ630.

&&

SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB/MPR
MARINE...RMM
Hazardous weather outlook, Jul 29, 3:46 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
446 PM EDT Thu Jul 29 2021

NCZ012>017-030>032-102-VAZ065-066-079-087-302100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Brunswick-Greensville-
446 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-064-075>078-509-510-521-522-302100-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Western Louisa-Eastern Louisa-Western Essex-Eastern Essex-
446 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ099-100-302100-
Accomack-Northampton-
446 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening. The main
threats will be damaging wind gusts, large hail and frequent
lightning. Additionally, locally heavy rainfall will be possible in
any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ060>062-067>069-080>086-088>090-092-093-095>098-511>520-523>525-
302100-
Prince Edward-Cumberland-Goochland-Nottoway-Amelia-Powhatan-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-York-Newport News-Hampton/Poquoson-
446 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through this
evening. The main threats will be gusty winds, hail and frequent
lightning. Additionally, locally heavy rainfall will be possible in
any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jul 29, 10:51 AM EST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1151 AM EDT Thu Jul 29 2021

MDZ021-291630-
Dorchester-
1151 AM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DORCHESTER COUNTY...

At 1151 AM EDT, a strong thunderstorm was located over Hambleton, or
near Easton. the storm is nearly stationary.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Hurlock, Secretary and East New Market.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3870 7580 3868 7580 3868 7578 3857 7588
      3860 7599 3863 7598 3865 7596 3867 7596
      3868 7594 3868 7593 3869 7590 3870 7590
      3869 7587 3870 7583
TIME...MOT...LOC 1551Z 278DEG 4KT 3868 7609

Miller

The radar

The Sterling radar (KLWX), 87 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
July 29, 4:42 PM EST
Where
Caroline County, 0.54 mi W of Corbin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.200, -77.390

Tree was downed in Corbin near the intersection of State Route 610 and State Route 2 (Fredericksburg Turnpike).

Thunderstorm Wind, Caroline

When
July 29, 5:15 PM EST
Where
Caroline County, 1.49 mi SSW of Smoots
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.000, -77.290

Numerous trees and power lines were downed across the county.

Thunderstorm Wind, Caroline

When
July 29, 5:17 PM EST
Where
Caroline County, 0.88 mi NW of Alps
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.990, -77.180

Roof was lifted off of a house along Alps Drive.

Thunderstorm Wind, Caroline

When
July 29, 5:19 PM EST
Where
Caroline County, 0.69 mi S of Alps
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
37.970, -77.170

Recreational vehicle (RV) was destroyed along Alps Drive.

Hail, King and Queen

When
July 29, 5:44 PM EST
Where
King and Queen County, 0.55 mi E of Biscoe
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -77.060

Quarter size hail was reported off of Route 721, approximately 4 miles north of Saint Stephens Church.

Hail, King and Queen

When
July 29, 5:46 PM EST
Where
King and Queen County, 1.29 mi WSW of St Stephens Church
Measured
1.25 in hail
Reported by
Public
Coordinates
37.790, -77.070

Half dollar size hail was reported.

Thunderstorm Wind, King and Queen

When
July 29, 5:46 PM EST
Where
King and Queen County, 1.29 mi WSW of St Stephens Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.790, -77.070

Numerous trees were downed along Chatham Hill Road.

Thunderstorm Wind, King William

When
July 29, 5:58 PM EST
Where
King William County, 0.88 mi NE of Rumford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.730, -77.070

Widespread tree damage was reported northeast of Route 30, and between Route 360 and Walkerton Road.

Thunderstorm Wind, King William

When
July 29, 6:00 PM EST
Where
King William County, 2.34 mi NNE of King William
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Crop damage
$15,000
Reported by
Public
Coordinates
37.710, -77.000

Numerous large trees were downed. Two homes were damaged from trees falling on them. A carport was destroyed. Large sections of corn fields were flattened.

Thunderstorm Wind, King William

When
July 29, 6:02 PM EST
Where
King William County, 2.76 mi N of King William
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.720, -77.020

Tree was downed through a house on Little Woodberry Road.

Thunderstorm Wind, King William

When
July 29, 6:04 PM EST
Where
King William County, 2.19 mi E of King William
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.680, -76.980

Trees were uprooted or snapped. Roof was blown off of a house.

Thunderstorm Wind, King William

When
July 29, 6:15 PM EST
Where
King William County, 2.82 mi N of Sweet Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.610, -76.910

Numerous trees were downed across eastern portions of the county.

Thunderstorm Wind, King William

When
July 29, 6:28 PM EST
Where
King William County, 2.74 mi E of Lestor Manor
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.580, -76.950

Roof was blown off of a house along Mount Olive Cohoke Road. Winds were estimated at around 75 mph based on the damage.

Thunderstorm Wind, James City

When
July 29, 6:55 PM EST
Where
James City County, Norge
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.370, -76.780

Large branches were downed in the town of Norge.

Thunderstorm Wind, James City

When
July 29, 6:55 PM EST
Where
James City County, 0.88 mi NW of Norge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.380, -76.790

Numerous trees were uprooted and snapped at the Olive Branch Christian Church Cemetery near Norge.

Thunderstorm Wind, James City

When
July 29, 7:00 PM EST
Where
James City County, 1.1 mi E of Toano
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.380, -76.800

Multiple trees and power lines were downed across the northern portion of the county.

Thunderstorm Wind, James City

When
July 29, 7:00 PM EST
Where
James City County, 0.55 mi E of Norge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.370, -76.770

Trees and large tree limbs were downed on Route 60.

Thunderstorm Wind, James City

When
July 29, 7:30 PM EST
Where
James City County, 3.02 mi SE of Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.220, -76.630

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975473, 975471, 975470, 975472, 975467, 975468, 975487, 975477, 975491, 975475, 975485, 975478, 975490, 975483, 975489, 975479, 975481, 975488.